Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 210, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 30, 2023, 8:17 PM CDT for Linn County, Miami County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2023, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 30, 2023, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:45 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 30, 6:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 645 PM CDT Sun Jul 30 2023 .Discussion... Issued at 256 PM CDT SUN JUL 30 2023 Key Message * Showers and thunderstorms Sunday night, into Monday morning. Some storms may be strong, but widespread severe weather not expected. * Very warm and humid once again for Tuesday and Wednesday * Daily chances for thunderstorms return late this week, into weekend. Seasonally warm and humid airmass in place on Sunday has brought high temperatures touching 90 degrees in some locations. Dewpoints in the upper 60s to lower 70s have contributed to heat indices a few degrees higher than going temperatures. This within a broad area of southeasterly surface winds just east of a developing surface low over the central High Plains. In the mid levels a stout ridge continues to exert its influence over the southwestern CONUS, where hot and dry conditions persist. Around the periphery of the ridge there is some useful flow, associated with a broad trough over Hudson Bay. This area of flow between the SW CONUS ridge and the Hudson Bay low will keep chances for precipitation going for the next couple days. Satellite imagery at this time looks pretty barren for any promising rain prospects this afternoon and evening, but that should change going into tonight. A strong isentropic component found mostly on the 310-315K Theta E surfaces will contribute to an area of broad ascent later tonight. There will be a corridor of richer moisture running NW/SE within the warm air advection regime, between roughly KSLN and KCOU. This corridor of moisture will be the areal focus for elevated showers and thunderstorms tonight. The exact areal extent of the better precipitation chances still needs to come into better focus. HRRR indicates blossoming convection just after midnight, perhaps just east of the KC Metro, into central Missouri. This is a very plausible area of initiation, but with the low level jet nosing in a little further west, across central and eastern Kansas, it's also plausible that we could see the convection form a little further west, into eastern Kansas and western Missouri. Early IR channel trends with growing CU/ACCAS tonight after sunset should help bring to into focus where these storms will form. Despite the richer moisture being in place along that aforementioned corridor, MU CAPE should max out around 2000-2500 J/kg. However, the aforementioned corridor of better flow aloft will help contribute to 40+ kts of shear, which may help with some persistent updrafts. Overall, expect low end severe weather concern for tonight, but some of the more robust storms may have some hail around 1 inch. The story for Monday will be somewhat conditional on how the convection plays out Monday morning. Left over showers and cloud debris will certainly play a role in just how warm it can get. With the better chance of mid/late morning/early afternoon showers in central Missouri, it's possible that area will remain a bit cooler, while areas of far EC Kansas and WC Missouri could be a bit warmer should clouds clear out sooner. This may leave the far southwestern corner of the CWA vulnerable to heat concerns Monday afternoon. By Tuesday, the SW CONUS ridge will shift a bit to the east, and become a little more focused on the central part of the CONUS. This should bring a bit of drying trend for the early to middle part of the week. It may also mean warmer temperatures and a return of the oppressive heat and humidity we have been dealing with, lately. The extended forecast brings a bit of good news, with respect to heat and precipitation. There are some signs in the deterministic operational models of the ridge at the very least flattening out, if not completely breaking down. This will mean more mid level flow over the area, which will help with daily chances for rain and a break from the oppressive heat. While pinpointing any promising chances for rain is not probable at this point, the shift in the pattern may bring more active weather and slightly cooler temperatures to the area perhaps as early as middle to late this week, into the upcoming weekend. && .Aviation...(For the 00Z TAFS through 00Z Monday Evening) Issued at 644 PM CDT SUN JUL 30 2023 A complex of thunderstorms is currently moving southward across the region. These storms are expected to impact the terminals over the next few hours. An additional round of storms is possible later in the overnight; however, that will be conditional based on the effect of this first round of storms. VFR conditions return after sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:38 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 438 AM CDT Sun Jul 30 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-310945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 438 AM CDT Sun Jul 30 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a chance for thunderstorms this morning with isolated damaging wind gusts possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Several additional rounds of thunderstorms possible. Threat of severe is low. Hot and humid conditions return midweek. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 30, 6:12 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Sun Jul 30 2023
MOZ001-002-011-302345-
Atchison MO-Holt MO-Nodaway MO-
612 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of Atchison,
northwestern Holt and northwestern Nodaway Counties through 645 PM
CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nemaha, or 7 miles southeast of Auburn, moving southeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Blanchard, Elmo, Big Lake, Westboro, Watson,
Quitman, Fortescue, Bigelow, Corning, Phelps City, Indian Cave State
Park and Iowa Reservation of Kansas and Nebraska.
This includes Interstate 29 between mile markers 82 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 9575 4058 9519 4042 9486 4001 9531
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4030 9556 4031 9566 4034 9562
4041 9566 4046 9564 4048 9570 4055 9566
4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2312Z 323DEG 46KT 4033 9571
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HBSpecial weather statement, Jul 30, 6:43 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sun Jul 30 2023
KSZ025-102-MOZ002-011-012-310015-
Doniphan KS-Atchison KS-Holt MO-Nodaway MO-Andrew MO-
643 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of Doniphan, northern
Atchison, Holt, southwestern Nodaway and central Andrew Counties
through 715 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Savannah, Mound City, Highland, Troy, Oregon, Maitland, Amazonia,
Forest City, Craig, Fillmore, White Cloud, Denton, Graham, Big Lake,
Rosendale, Severance, Huron, Leona, Fortescue and Bigelow.
This includes the following highways...
Interstate 29 between mile markers 54 and 97.
Interstate 229 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4023 9547 4027 9539 4026 9505 3992 9465
3961 9536 3965 9540 3965 9534 4000 9534
4000 9531 4003 9535 4004 9542 4006 9542
4007 9539 4012 9539 4018 9548
TIME...MOT...LOC 2342Z 326DEG 40KT 4005 9552
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HBLocal storm report, Jul 30, 7:06 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
706 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Tstm Wnd Dmg Oregon 39.99N 95.14W
07/30/2023 Holt MO Law Enforcement
Several trees were blown down over roads in
the city of Oregon.
&&
CDBLocal storm report, Jul 30, 7:32 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
732 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tstm Wnd Gst Saint Joseph Airport 39.77N 94.91W
07/30/2023 M67 MPH Buchanan MO ASOS
&&
CDBLocal storm report, Jul 30, 7:33 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
733 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 1 ESE Saint Joseph 39.76N 94.83W
07/30/2023 Buchanan MO Public
Severe tree limbs down in St Joe.
&&
CDBLocal storm report, Jul 30, 8:06 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
806 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Tstm Wnd Gst 3 W Jarbalo 39.21N 95.12W
07/30/2023 E60 MPH Leavenworth KS Trained Spotter
Spotter reports 50-60 mph winds.
&&
RCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:24 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, DeKalb, Platte and 1 more | 36 min |
| Jul 30, 7:56 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Jackson, Platte | 49 min |
| Jul 30, 8:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more | 52 min |
| Jul 30, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 25 min |
| Jul 30, 8:50 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson, Lafayette, Pettis | 55 min |
| Jul 30, 9:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 18 min |
| Jul 31, 1:20 PM CDT | Heat Advisory | EAX | Bates, Cass, Henry | 31 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.